Page 1 of 1

Elderly patients on digoxin, recently discharged from the hospital, are at higher risk for drug-related toxicity

Research Activities, July 2009, No. 347

A patient's risk of toxicity from digoxin, a drug used to treat heart ailments, is low overall. However, the risk is much greater within 2 months of hospital discharge, finds a new study. The reasons for this are unclear; however, prior and ongoing studies suggest that transitions from inpatient care to outpatient providers could be a leading contributor. Examples of care transition factors possibly related to the digoxin toxicity finding could include changes in medication regimen, poor communication, and incomplete coordination across care settings.

The researchers prospectively studied 2,030 elderly white women who were enrolled in the Pennsylvania Pharmaceutical Assistance Contract for the Elderly program. They inspected hospital and pharmacy claims data and conducted interviews with the participants at baseline, 12, and 24 months. The number and rate of hospitalizations was not statistically significant. A total of 34 hospitalizations were due to digoxin toxicity, or 1.12 hospitalizations per 1,000 person-months of exposure to the drug. However, if a patient had been hospitalized 2 months prior, then the risk for digoxin-related toxicity increased fourfold. This risk remained even after adjustment for patient characteristics and complexity of health care (such as number of physicians and number of medications taken in the past 3 months).

If the patient received medication instructions from both a pharmacist and a doctor or a pharmacist alone, it did not alter the risk. Interestingly, if the patient obtained instructions only from the doctor, the risk of hospitalization for digoxin-related toxicity increased threefold. The study was supported by the Agency for Healthcare Research and Quality (HS11530).

See "Increased risk of digoxin toxicity following hospitalization," by Kevin Haynes, Pharm.D., M.S.C.E., Sean Hennessy, Pharm.D., Ph.D., A. Russell Localio, Ph.D., and others, in Pharmacoepidemiology and Drug Safety 18, pp. 28-35, 2009.

Current as of July 2009
Internet Citation: Elderly patients on digoxin, recently discharged from the hospital, are at higher risk for drug-related toxicity: Research Activities, July 2009, No. 347. July 2009. Agency for Healthcare Research and Quality, Rockville, MD. http://archive.ahrq.gov/news/newsletters/research-activities/jul09/0709RA22.html